Advice needed for swollen Jaw, tooth pain and sickness


Joined
Oct 16, 2020
Messages
2
Best answers
0
Please could someone help me? My brother has had tooth pain for a few days but it has gradually worsened, his face is now swollen and he is vomiting, this may be because he feels too sick to eat and when he tries he brings the food back up. He may feel sick because he is taking strong painkillers. He also has COPD and has an emergency pack which includes Amoxicillin, after searching online he started taking the antibiotics yesterday but this is just making him feel more sick. I’m really worried as he doesn‘t have a dentist. What could he eat to try to stop the sickness? He says he wants to try the antibiotics for a few days to see if this improves the pain, swelling so that he can then stop taking the pain killers. It’s like a vicious circle, he takes the pain killers and antibiotics for the pain and swelling which makes him too nauseous to eat and not eating makes the sickness worse. What should he do? Thank you.
 
Ad

Advertisements

Dr M

Verified Dentist
Joined
May 31, 2019
Messages
284
Best answers
4
Good day

I assume he doesn't have any allergy to penicillin?
Make sure the antibiotics that was in his emergency pack is not past the expiry date.
Antibiotics sometimes take about 2-3 days to kick in, and then the pain will also gradually decrease, and then he can reduce the pain meds.
It also sometimes gets a little worse before it gets better.
If the swelling doesn't disappear, or at least reduces in about 3 days, or if it increases even more, it might be necessary to go to a medical doctor in order to be placed on stronger, or more broad spectrum antibiotics. If left untreated, this could lead to the swelling spreading to other areas, blocking the airway and leading to a medical emergency.
Some antibiotics also needs to be taken with meals, in order to limit vomiting or nausea, and if very severe, try and get a probiotic at the local pharmacy.
Usually swelling goes hand in hand with inflammation, so make sure the painkillers he is taking, is anti-inflammatory.

On another related note-if the swelling is tooth related, he should make an appointment with a dentist as soon as possible to treat the cause of the infection.

Hope this helps.
 
Ad

Advertisements

Joined
Oct 16, 2020
Messages
2
Best answers
0
Good day

I assume he doesn't have any allergy to penicillin?
Make sure the antibiotics that was in his emergency pack is not past the expiry date.
Antibiotics sometimes take about 2-3 days to kick in, and then the pain will also gradually decrease, and then he can reduce the pain meds.
It also sometimes gets a little worse before it gets better.
If the swelling doesn't disappear, or at least reduces in about 3 days, or if it increases even more, it might be necessary to go to a medical doctor in order to be placed on stronger, or more broad spectrum antibiotics. If left untreated, this could lead to the swelling spreading to other areas, blocking the airway and leading to a medical emergency.
Some antibiotics also needs to be taken with meals, in order to limit vomiting or nausea, and if very severe, try and get a probiotic at the local pharmacy.
Usually swelling goes hand in hand with inflammation, so make sure the painkillers he is taking, is anti-inflammatory.

On another related note-if the swelling is tooth related, he should make an appointment with a dentist as soon as possible to treat the cause of the infection.

Hope this helps.
Thank you so much for your reply,we managed to get an emergency appointment with an NHS dentist that afternoon, they couldn’t take any x rays or even touch him much as it was so painful but they said he has an abscess and gave him another antibiotic and he has to go back in four days, the swelling has gone down since yesterday and he’s even managed to eat a couple of biscuits and two weekabix so hop he is on the mend.
 

Ask a Question

Want to reply to this thread or ask your own question?

You'll need to choose a username for the site, which only take a couple of moments. After that, you can post your question and our members will help you out.

Ask a Question

Top